This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to compile the ‘best possible medication history’, and how pharmacy staff roles and responsibilities can reduce medication errors.
A 58-year-old man with a past medical history of seizures presented to the emergency department (ED) with acute onset of left gaze deviation, expressive aphasia, and right-sided hemiparesis. The patient was evaluated by the general neurology team in the ED, who suspected an acute ischemic stroke and requested an evaluation by the stroke neurology team but did not activate a stroke alert. The stroke team concluded that the patient had suffered a focal seizure prior to arrival and had postictal deficits.
This WebM&M describes a 78-year-old veteran with dementia-associated aggressive behavior who was hospitalized multiple times over several months for hypoxic respiratory failure and atrial fibrillation before being discharged to a skilled nursing facility. The advanced care planning team, in consultation with palliative care and ethics experts, determined that transition to hospice was appropriate. However, these recommendations were verbally communicated and not documented in the chart.
This WebM&M highlights two cases of patient safety events that occurred due to medication dosing related to diagnostic imaging. The commentary highlights the challenges of administering sedation for diagnostic imaging, the use of risk stratification to understand patient risk for oversedation, and strategies for appropriate monitoring and communication.
This WebM&M highlights two instances where incomplete documentation of patient history led to complications related to anesthesia administration. The commentary discusses the importance of a thorough preoperative history and preoperative evaluation.
This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.
This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an unnecessary procedure; in the second case, the wrong patient received an unnecessary chest x-ray. The commentary highlights the consequences of patient transport errors and strategies to enhance the safety of patient transport and prevent transport-related errors.
An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO) line was placed in the patient’s proximal left tibia to facilitate administration of fluids, blood products, vasopressors, and antibiotics. In the operating room, peripheral intravenous (IV) access was eventually obtained after which intraoperative use of the IO line was restricted to a low-rate fluid infusion.
This WebM&M describes an adverse event due to mislabeling or “syringe swap” in a preoperative patient. The commentary outlines several recommendations and safeguards to ensure that medications administration is safe.
This Spotlight Case describes an older man incidentally diagnosed with prostate cancer, with metastases to the bone. He was seen in clinic one month after that discharge, without family present, and scheduled for outpatient biopsy. He showed up to the biopsy without adequate preparation and so it was rescheduled. He did not show up to the following four oncology appointments.
A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later reporting persistent pain. A lumbar spine radiograph showed mild degenerative disc disease and the patient was prescribed hydrocodone/acetaminophen in addition to ibuprofen. In the following months, she was seen by video twice for progressive, more severe pain that limited her ability to walk.
A 69-year-old man with End-Stage Kidney Disease (ESKD) secondary to diabetes mellitus and hypertension, who had been on dialysis since 2014, underwent deceased donor kidney transplant. The case demonstrates the complex nature of management of allograft dysfunction due to vascular complications in a patient with deceased donor kidney transplant in the early post-transplant period.
This case involves a 2-year-old girl with acute myelogenous leukemia and thrombocytopenia (platelet count 26,000 per microliter) who underwent implantation of a central venous catheter with a subcutaneous port. The anesthetist asked the surgeon to order a platelet transfusion to increase the child’s platelet count to above 50,000 per microliter. In the post-anesthesia care unit, the patient’s arterial blood pressure started fluctuating and she developed cardiac arrest.
This WebM&M features two cases involving patients undergoing surgical procedures who received perioperative opioid analgesics to aid in pain and sedation efforts and who experienced adverse events due to opioid stacking. The commentary provides evidence-based suggestions for optimal management of patients who are administered opioid therapy, including standardized sedation assessment, advanced patient monitoring strategies, appropriate use of naloxone, and non-opioid pain management strategies.
A 52-year-old woman presented for a lumpectomy with lymphoscintigraphy and sentinel lymph node biopsy (SLNB) after being diagnosed with ductal carcinoma in situ (DICS). On the day of surgery, the patient was met in the pre-operative unit by several different providers (pre-operative nurse, resident physician, attending physician, and anethesiology team) to help prepare her for the procedure. In the OR, the surgical team performed two separate time-outs while the patient was being prepped, placed under general anesthesia, and draped.
An 18-year-old man with a history of untreated depression and suicide attempts (but no history of psychiatric hospitalizations) was seen in the ED for suicidal ideation after recent gun purchase. Due to suicidal ideation, he was placed on safety hold and a psychiatric consultation was requested. The psychiatry team recommended discharge with outpatient therapy; he was discharged with outpatient resources, the crisis hotline phone number, and strict return precautions.
A 77-year-old man was diagnosed with a rectal mass. After discussing goals of care with an oncologist, he declined surgical intervention and underwent targeted radiotherapy before being lost to follow up. The patient subsequently presented to Emergency Department after a fall at home and was found to have new metastatic lesions in both lungs and numerous enhancing lesions in the brain. Further discussions of the goals of care revealed that the patient desired to focus on comfort and on maintaining independence for as long as possible. The inpatient hospice team discussed the potential role
A 32-year-old pregnant woman presented with prelabor rupture of membranes at 37 weeks’ gestation. During labor, the fetal heart rate dropped suddenly and the obstetric provider diagnosed umbilical cord prolapse and called for an emergency cesarean delivery. Uterine atony was noted after delivery of the placenta, which quickly responded to oxytocin bolus and uterine massage.
A 6-week-old infant underwent a craniotomy and excision of abnormal brain tissue for treatment of hemimegalencephaly and epilepsy.
A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution.